Worst Reaction to Vaccinations..*UPDATE*

Discussion in 'Horse Health' started by bratt79, Apr 16, 2008.

  1. bratt79

    bratt79 Senior Member

    Joined:
    Mar 12, 2008
    Messages:
    831
    Likes Received:
    111
    Last week my friend vaccinated her two horses and the vet suggested administering the shots in the peck muscles since one or the other usually gets a little stiff from the shots. Well, she is now up to over $600 in vet bills due to a reaction I have never seen before. The horse blew up like a balloon, could hardly walk and just very ill. The vet came out and gave a steroid shot and said to try and keep him moving. Well Monday she took him in again because he was not getting better and had some fluid seeping from the pores. When she got to the vet they put a needle into his muscle thinking it was an abcess, well the nastiest smelling gas came out of his muscle everyone almost lost their breakfast. They had to cut him open and pulled out around a half gallon of dead rotting flesh and muscle. She had to take him back in again today for more clearing of the rotting flesh. HAS anyone ever heard of a horse reacting like this before? Is there any major concerns not already addressed she should be thinking about? Any advice will help both of us ease our minds.
     
    Last edited: Apr 17, 2008






  2. Kicks

    Kicks Senior Member+

    Joined:
    Jan 23, 2007
    Messages:
    3,967
    Likes Received:
    516
    Do you know which vaccine and manufacturer was used? There is a mare at the barn that had a horrible reaction to one of her shots but is finally on the mend after 6 - 8 weeks - still an incision about 4" long in her neck but it's filling in nicely now. Talked to someone else who said that she had heard that there have been a lot of bad reactions this year and it's thought that there may be "a bad batch out there".
     
  3. idlewild

    idlewild Senior Member+

    Joined:
    Jun 19, 2005
    Messages:
    6,835
    Likes Received:
    710
    I have heard of that before, or something similar. This horse was given an injection in the buttocks and got a nasty reaction, the skin and muscle around the injection started to die and slough away. Lemme see if I can find it.
     
  4. Lindsayanne

    Lindsayanne Senior Member+

    Joined:
    Apr 22, 2005
    Messages:
    10,576
    Likes Received:
    850
    Yeah, I had to google it. But knew I'd heard of it. It's actually a known (but very, very rare) side effect of any IM injection:

    More here http://www.thehorse.com/ViewArticle.aspx?ID=6466
     
    idlewild likes this.
  5. 2manypetz

    2manypetz Senior Member

    Joined:
    Feb 6, 2008
    Messages:
    1,047
    Likes Received:
    34
    From wokring a a vets office I have seen reactions from vaccinations from cat, dogs, horses, and cows. Some are minor and they get a bump to what you decribe where it is a nasty acscess. Some their face swells up and some have trouble breathing, and they need another shot of antihistamine to stop the reaction. It is more common that what you might think. It could be anything from the shot being in the wrong place, the needle being dirty, the vaccine being bad, or just the horse being allergic. Your vet will help, maybe they will change the vaccination to something more tolerable, or they can pair the vaccination with another shot of Recover or another antihistamine to stop a reaction. But, if it was an abscess it sounds more like there was infection that got into the muscle, from the needle. The abcsess pus that comes out is the body trying to fight off an infection and it can not get out and the body keeps making more and more white blood cells. Sometimes people are not aware of what is going on the abscess gets so big it will blow up on its own and the nasty puss will drain out. It might make a scar then. Sounds like maybe the abscess turned into like gas gangrene. Usally a normal abcsess is caused by staph bacteria and can be treated by antibiotics. but gangrene is caused by Colostridioum Prefrenges (sp) bacteria. They enter through a wound and start to go crazy in the tisue and make toxins and they make the gas. The dr.s did what they could by cutting away the dead rotting tissue, antibiotic alone can not fix this they will give penicillin but look up info on hyperbaric oxygen therapy they might use this, and look up info on gas gangrene and see if that is what it sounds like. I an NOT a dr, I could be TOTALLY wrong, but I am an observer and tech at the clinic,a dn this is what it sounds like. So take it with a grain of salt please. Good Luck, It probbaly will be a long time in healing, I hope it all works out.
     
  6. 2manypetz

    2manypetz Senior Member

    Joined:
    Feb 6, 2008
    Messages:
    1,047
    Likes Received:
    34
    looks like Lindsayann and I posted at the same time, with the same info. Hers is better, it has the proper spelling and names for everything.
     
  7. PeggySue

    PeggySue Senior Member+

    Joined:
    Jul 22, 2006
    Messages:
    21,574
    Likes Received:
    796
    Last edited by a moderator: Aug 21, 2015
  8. Paxo

    Paxo Senior Member+

    Joined:
    Mar 19, 2007
    Messages:
    700
    Likes Received:
    29
    I have a horse that nearly died from a intra nasal strangles vaccine and then got purpura hemmoragica, the vaccine company paid me nearly 3k for my troubles. I will treat strangles if i ever get it, i wont vaccinate for it. treating it is easier then purpura IMO, but i have persona experienced reasons. Lots of people use it with no problems, but I wont.
     
  9. bratt79

    bratt79 Senior Member

    Joined:
    Mar 12, 2008
    Messages:
    831
    Likes Received:
    111
    Ok, so I just got off the phone with my friend. Her horse has been admitted to the vets for at least a week, depending on his healing. He is on IV fluids, had a big old shot of penicillin, and they removed more tissue this morning. His whole chest is pretty much opened to the world, they had to remove the skin as well. It has spread down his right leg some and up his neck a little. They are doing an ultrasound as we speak to see if they need to open him up anymore and get more tissue out. The maker of the shot, banamine, was Fort Dodge, they actually are sending out a representative to follow his case and have agreed to pay for some of the costs of the diagnostic testing and treatment. They spoke to my friend and said they had a total of 3 cases last year and 2 survived. We are all praying for her and her horse, she rescued him a couple years ago and he has been so good to her. He is a beautiful sorrel arab/paint. Cross our fingers for a speedy recovery, but the vet said at least 3 months before he will be completely healed as long as they don't have to do anymore extensive surgery on him. I will keep all posted, and I will definately not be giving my horses a banamine shot. Oh and the vet did determine that it is clostridial myonecrosis.
     
  10. PeggySue

    PeggySue Senior Member+

    Joined:
    Jul 22, 2006
    Messages:
    21,574
    Likes Received:
    796
    man I can't firgure out why they opened him so quick the link I posted earlier we took that mare to U of I and they never took the flesh out

    sending healing thoughts and vibes to your friend's horse
     






Share This Page